Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 234, NWS Dodge City, KS

August 25, 2009Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2009, 5:26 PM CDT for Ness County, Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2009, 5:26 PM CDT (22:26 UTC)
Expired
Aug 25, 2009, 6:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:30 PM CDTHAIL 110 N Utica, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 252226
SVRDDC
KSC135-195-252315-
/O.NEW.KDDC.SV.W.0234.090825T2226Z-090825T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT TUE AUG 25 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS.
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN GOVE COUNTY...OR 12 MILES NORTH OF UTICA...MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN NESS AND SOUTHWESTERN TREGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3865 9980 3865 10015 3869 10018 3870 10016
      3891 10016 3897 9997
TIME...MOT...LOC 2226Z 261DEG 19KT 3881 10021

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 252254
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT TUE AUG 25 2009

KSC135-252303-
/O.CAN.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/
NESS KS-
554 PM CDT TUE AUG 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS COUNTY IS
CANCELLED...

THE MOST DANGEROUS PORTION OF THIS STORM IS NOW EXPECTED TO REMAIN
IN SOUTHWESTERN TREGO COUNTY.

LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997
TIME...MOT...LOC 2253Z 261DEG 19KT 3883 10003

$$

KSC195-252315-
/O.CON.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/
TREGO KS-
554 PM CDT TUE AUG 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN TREGO COUNTY...OR 8 MILES SOUTHWEST OF
TREGO CENTER...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHWESTERN TREGO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997
TIME...MOT...LOC 2253Z 261DEG 19KT 3883 10003

$$

UMSCHEID
000 
WWUS53 KDDC 252308
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT TUE AUG 25 2009

KSC195-252318-
/O.EXP.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/
TREGO KS-
608 PM CDT TUE AUG 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TREGO COUNTY
EXPIRES AT 615 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHWESTERN TREGO COUNTY.

LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997
TIME...MOT...LOC 2308Z 278DEG 17KT 3877 9996

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:07 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 3:07 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT TUE AUG 25 2009

.DISCUSSION...

DAYS 1-2...

THERE ARE A LOT OF CHALLENGES WITH TODAYS FORECAST BUT THE MOST
DIFFICULT ARE POPS AND TEMPS FOR TOMORROW.

THE UPPER RIDGE HAS WEAKEND AS EXPECTED TODAY AS A STRONG SYSTEM
MOVES ACROSS THE NRN PLAINS. THE RIDGE AXIS IS NOW ORIENTED SW TO NE
FROM ROUGHLY WEST TEXAS TO THE LOWER GREAT LAKES. SW FLOW ALOFT HAS
DEVELOPED OVER FROM THE SRN ROCKIES ACROSS THE CENTRAL PLAINS
ALLOWING A PLUME OF SUBTROPICAL MOISTURE TO EDGE IN OVER WESTERN
KANSAS. BASED ON WATER VAPOR AND UPPER ANALYSIS THERE ARE SEVERAL
WAVES OF INTEREST IN THE FLOW. THE MOST IMPRESSIVE LOOKING IS
CURRENTLY SWIRLING ACROSS NRN ARIZONA. BUT ONE OF MORE IMMEDIATE
CONCERN SEEMS TO BE LOCATED NEAR THE RIGHT ENTRANCE TO A WEAK
40-50KT JETSTREAK NOW COMING INTO SOUTH-CENTRAL NM.

IN THE LOWER LEVELS, A SFC COLD REMAINS DRAPED ACROSS THE
DDC FA, STRETCHING FROM THE NRN EDGE OF A BROAD SFC LOW NEAR
CONCORDIA THROUGH GREAT BEND TO CLARK COUNTY AND INTO OKLAHOMA AS OF
25/20Z. SFC MOISTURE POOLING BEHIND THE FRONT HAS KEPT DEWPTS IN
THE L-M 60S OVER SW KS TODAY WHICH HAS CONTRIBUTED TO LOWER MAX
TEMPS VS YESTERDAY. DUE TO THE SW FLOW ALOFT THE FRONT HAS
MOVED LITTLE TODAY AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE
MAIN TROF EJECTS OUT OF THE DESERT SW EARLY TOMORROW. THE FRONT IS
PRETTY WELL DEFINED UP THROUGH H85 AND H7 AS WELL AND IS TILTED
BACK TOWARD THE NW, WITH THE H7 FRONT LOCATED JUST NW OF THE DDC
FA AS OF 12Z. AS WEAK UPPER IMPULSES BEGIN TO COME OUT INTO
WESTERN KS LATE THIS AFTERNOON AND EVENING, AM EXPECTING
CONVECTION TO DEVELOP. IT COULD POP UP INVOF OF THE SFC FRONT AS
SUGGESTED BY THE NAM BUT THE RUC AND GFS WOULD HAVE MORE ACTIVITY
OVER THE NORTH, ALONG THE H7 BAROCLINIC ZONE. NEVERTHELESS, WILL
BE WATCHING FOR CONVECTION EVERYWHERE BUT THINK THE BEST CHANCE IS
NORTH AND WEST, UNDER THE MOISTURE PLUME, NR THE LL POOLING
MOISTURE, AND CLOSER TO THE EMERGING DYNAMICS. AS HAS BEEN
DISCUSSED FOR THE LAST SEVERAL SHIFTS, SEVERE WEATHER IS NOT VERY
LIKELY AS THERE IS LITTLE FLOW ALOFT AND THUS WEAK SHEAR. CANT
RULE OUT AND ISOLATED SVR WIND EVENT, BUT ORGANIZED SVR IS NOT
EXPECTED.

THE FIRST SIGNIFICANT DISTURBANCE (THE ONE CURRENTLY OVER SC NM)
KICKS OUT ACROSS KANSAS THIS EVENING AND EARLY TONIGHT PROVIDING AN
INCREASING CHANCE OF SHOWERS/STORMS, ESP ALONG THE H85-H7 BAROCLINIC
ZONE (NRN 2/3RDS OF DDC FA). THIS WILL BE FOLLOWED BY THE MAIN TROF
LATE TONIGHT THROUGH TOMORROW. THIS LOOKS LIKE A FAIRLY WIDESPREAD
BUT LOW IMPACT/LOW QPF EVENT. WOULDNT EXPECT MUCH MORE THAN A
QUARTER INCH IN MOST PLACES BUT A FEW SPOTS MIGHT PICK UP A HALF
INCH, IF SHOWERS/STORMS PERSIST. TEMPS FOR TONIGHT SHOULD BE SIMILAR
TO LAST NIGHT BUT TOMORROWS HIGHS ARE PROVING TRICKY. THERE IS A
10-DEGREE SPREAD BETWEEN THE NAM AND GFS MOS HIGHS TOMORROW. IT ALL
REALLY DEPENDS ON WHICH MODEL IS CORRECT WITH PRECIP - THE WETTER
(COOLER) NAM OR THE DRIER (WARMER) GFS. RIGHT NOW THE NAM IS
HANDLING TEMPS ON THE NORTH SIDE OF THE FRONT BETTER AND THUS WILL
LEAN TOWARD IT. HOWEVER, THE NAM HAS HIGHS ONLY IN THE 70S ACROSS
MUCH OF WRN KS SO I WONT GO ALL THE WAY, BUT RATHER SPLIT THE
DIFFERENCE AND KEEP OUR LOW 80S FCST.

PRECIP MAY LINGER INTO THU AM BUT BY LATE MORNING THE FLOW TURNS
NORTHERLY ALOFT AND ALL THE SYNOPTIC FORCING SHIFTS SOUTH OF US.
HOWEVER, TEMPS ALOFT WILL BE CHILLY (+6 AT H7 AND -9 AT H5) AND
UPSLOPE LOW LEVEL FLOW MAY BE ENOUGH TO GENERATE SOME STORMS OVER
ERN COLORADO. GIVEN THE MEAN NRLY FLOW, ANY STORMS SHOULD STAY
WEST OF THE BORDER BUT WILL KEEP SOME SLIGHT CHANCES GOING ALONG
THE KS/CO BORDER INTO THU AFTERNOON AS WELL. -WRIGHT

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE...FOR THE MOST PART...TO BE IN GOOD
AGREEMENT WITH THE DEVELOPMENT OF OF THE UPPER LEVEL RIDGE OVER THE
WESTERN CONUS AND THE STRONG UPPER SYSTEM DIGGING INTO THE GREAT
LAKES REGION THIS WEEKEND.

THE 00Z UKMET/ECMWF AND CANADIAN ARE VERY SIMILAR AT 144 HOURS IN
SHOWING A CLOSED UPPER LOW IN THE VICINITY OF THE GREAT LAKES
WHEREAS THE GFS IS INDICATING A MORE PROGRESSIVE OPEN UPPER TROUGH
WHICH IT HAS BEEN HOLDING ON TO FOR SEVERAL RUNS. A LOOK AT THE GFS
ENSEMBLES SHOW THAT SOME MEMBERS ARE LEANING TOWARD A CLOSED UPPER
LOW HOWEVER.

AT ANY RATE...THE TREND TOWARD NORTHWESTERLY FLOW ALOFT WILL RESULT
IN A COLD FRONT PUSHING SOUTH THROUGH THE CENTRAL HIGH PLAINS LATE
FRIDAY AND LAYING OUT FROM THE EASTERN SLOPES IN COLORADO BACK TO
THE SOUTH/SOUTHEAST. TEMPERATURES ON SATURDAY AND SUNDAY SHOULD BE
FAIRLY MILD IN THE UPPER 70S TO MID 80S. THE MODELS CONTINUE TO HINT
AT SOME PRECIPITATION BREAKING OUT AS WEAK DISTURBANCES MOVE OUT
ALONG THE MID LEVEL BAROCLINIC ZONE FROM THE CENTRAL ROCKIES ACROSS
THE CENTRAL HIGH PLAINS. WILL CONTINUE WITH WHAT THE PREVIOUS SHIFT
HAD FOR SUNDAY AND ALSO THROW IN SOME SMALL POPS FOR THUNDERSTORMS
ON MONDAY.

EARLY NEXT WEEK SHOULD SEE A RETURN OF SOMEWHAT WARMER TEMPERATURES
AS THE UPPER FLOW BECOMES MORE ZONAL...ALLOWING TEMPERATURES TO WARM
AROUND THE REGION.

&&

.AVIATION...

A WEAK COOL FRONT SITUATED FROM EAST OF HAYS TO SOUTHEAST OF DODGE
CITY WILL CONTINUE TO SLOWLY OOZE EAST AND SOUTHEAST THROUGH THE
REST OF THE DAY.  SURFACE CONVERGENCE IS PRETTY WEAK AROUND THIS
FRONT BUT THERE COULD BE ENOUGH TO POP AN ISOLATED THUNDERSTORM
ALONG THE FRONT LATER THIS AFTERNOON.  AN UPPER DISTURBANCE MOVING
NORTHEAST OUT OF NEW MEXICO WILL HELP FOCUS SCATTERED THUNDERSTORM
DEVELOPMENT OVER EASTERN COLORADO AND WESTERN KANSAS LATER THIS
AFTERNOON INTO TONIGHT.  HARD TO PIN DOWN EXACTLY WHERE THE
THUNDERSTORMS WILL DEVELOP AND MOVE BUT FOR NOW WILL HAVE A MENTION
OF CBS IN THE CLOUD GROUPS FOR THE TAFS AT DDC/GCK AND HAYS.
THE FRONT SHOULD BEGIN TO HEAD SOUTH IN EARNEST LATER TONIGHT AS
SURFACE HIGH PRESSURE BUILDS BEHIND IT.  LOW LEVEL MOISTURE POOLING
BEHIND THE FRONT COULD RESULT IN MVFR AND POSSIBLY IFR CIGS
DEVELOPING BEHIND THE FRONT LATE TONIGHT INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  81  59  82 /  40  50  50  10
GCK  65  80  58  81 /  40  50  50  10
EHA  64  82  59  82 /  40  40  40  20
LBL  66  82  60  82 /  40  50  50  20
HYS  64  80  58  81 /  60  50  50  10
P28  70  86  65  83 /  30  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/02/02
Hazardous weather outlook, Aug 25, 4:13 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE AUG 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE AUG 25 2009 /313 AM MDT TUE AUG 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH FROM NORTHWEST KANSAS TO NEAR PRATT
AND COLDWATER BY 7 PM TONIGHT...THEN MOVE SOUTH ACROSS THE REMAINDER
OF SOUTH CENTRAL KANSAS OVERNIGHT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM LARNED TO SCOTT CITY IN THE
AFTERNOON THEN SPREAD SOUTH INTO MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER AIR DISTURBANCE WILL SET OFF MORE SHOWERS AND THUNDERSTORMS
ON WEDNESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. SOME SHOWERS
AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF LINE FROM PRATT TO
DODGE CITY AND GARDEN CITY ON THURSDAY MORNING THEN END NEAR ELKHART
BY THURSDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:47 PM CDTSpecial Weather StatementDDCEllis43 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningDDCEllis46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.